Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Epzicom and heart troubles
Feb 10, 2010

Hi Dr. Henry. I am a 33 year old guy, been on Epzicom, Reyataz and Norvir for 5 years now. They work great for me, no side effects and have had undetectable viral load since I started this regime. I eat healthy, work out daily. I feel great. However, I try to keep informed about my HIV, and I have been reading a lot lately how epzicom may have harsh effects on the heart in the future. Since Im hoping to live a long life, should I be worried about this? Since im doing so well on this set of meds, should I take the chance to switch the epzicom? I would like your honest opinion if you had a loved one on epzicom and what you would tell them? I see my doctor next month and want to seriously talk with him about changing, but wanted your advice first. Thank you for your time

Response from Dr. Henry

There has been some data (mainly from DAD Study) linking use of abacavir (in Epzicom) with an increased rate of heart attacks mostly in persons at high risk for heart disease. Overall risk remains low but of a concern particularly in persons at moderate to high risk due to other risk factors. Results from studies are mixed and an explanation has not been found. Numerous studies are underway looking at the issue of heart disease and abacavir so I expect more useful information over the next 1-2 years. In general I don't believe the current data is worrisome enough to merit switching off Epzicom for persons at low to moderate risk for heart disease. I the meantime focusing on risk for heart disease (exercise, diet, smoking, lipid. blood pressure management and other interventions). KH



Previous
High ALT and drug change problem.
Next
Testosterone Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement